Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2006, 3:50 PM CST for Sumter County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2006, 3:50 PM CST (21:50 UTC)
- Expired
- Mar 9, 2006, 4:45 PM CST
- In force
- 55 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 2:40 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:14 PM CST, 36 minutes earlier.
Area forecast discussion, Mar 9, 3:14 PM CST, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CST THU MAR 9 2006 .DISCUSSION... DAMAGING WINDS ARE LIKELY ACROSS CENTRAL ALABAMA LATE THIS AFTERNOON AND EVENING. MODELS ARE GENERALLY IN GOOD AGREEMENT DURING THE SHORT TERM. USED A BLEND OF THEM AND DID NOT STRAY MUCH AT ALL FROM THEM. AT 3 PM CST...A SQUALL LINE OF SHOWERS AND THUNDERSTORMS WAS JUST ENTERING NORTHWEST AND WEST CENTRAL ALABAMA. WINDY CONDITIONS WERE OCCURRING ACROSS ALABAMA WITH SOUTH WINDS 15 TO 30 MPH WITH GUSTS UP TO 50 MPH NORTHWEST OF INTERSTATE 59. SULLIGENT IN LAMAR COUNTY REPORTED TREES DOWN ABOUT 230 PM CST FROM NON-THUNDERSTORM WINDS AHEAD OF THE SQUALL LINE. UNDER MOSTLY CLOUDY SKIES...TEMPERATURES WERE IN THE 70S ACROSS CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH WAS IN EFFECT FOR WEST ALABAMA. THIS AFTERNOON AND TONIGHT...THE SQUALL LINE WILL MOVE EAST AND AFFECT ALL OF THE FORECAST AREA. IT SHOULD REACH TUSCALOOSA BETWEEN 430 PM AND 530 PM CST...BIRMINGHAM AROUND 6 PM CST... ANNISTON AND SELMA BETWEEN 7 AND 8 PM CST... MONTGOMERY BY 10 PM CST...THEN STALL SOUTH OF INTERSTATE 85 AFTER MIDNIGHT. DAMAGING WINDS WILL OCCUR ALONG AND EVEN AHEAD OF THE SQUALL LINE. GUSTS ON THE SQUALL LINE MAY EXCEED 70 MPH... ESPECIALLY WEST OF AN ONEONTA TO DEMOPOLIS LINE BEFORE 6 PM CST. GUSTS AHEAD OF THE SQUALL LINE MAY EXCEED 60 MPH THIS EVENING. FOR NOW...WILL KEEP WIND ADVISORY UNTIL MIDNIGHT CST. THE TORNADO THREAT IS VERY LOW AS LOW LEVEL MOISTURE IS NOT VERY DEEP AS DEWPOINTS ARE ONLY IN THE MID TO UPPER 50S. ALSO...INSTABILITY IS LIMITED...SO NOT EXPECTING MUCH...IF ANY LIGHTNING. HAIL IS POSSIBLE WITH THE LINE. THE LINE SHOULD WEAKEN AS IT MOVES INTO A COOLER AIRMASS ACROSS EAST ALABAMA AFTER 8 PM CST. THE LINE WILL STALL SOUTH OF INTERSTATE 85 LATE TONIGHT AND PERHAPS BRING SOME LOCALLY HEAVY RAINFALL TO PIKE AND BARBOUR COUNTIES. HOWEVER...THE SEVERE POTENTIAL IN THESE LOCATIONS SHOULD DIMINISH CONSIDERABLY. PATCHY FOG MAY DEVELOP ACROSS WEST ALABAMA AS SKIES CLEAR LATE TONIGHT. LOWS WILL BE IN THE 50S. ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE NEAR THE OLD SQUALL LINE BOUNDARY ACROSS LOCATIONS SOUTH OF INTERSTATE 85...AT LEAST DURING THE MORNING HOURS. THE 18Z NAM RUN SHOWED SHOWERS AND THUNDERSTORMS COMING BACK NORTHWARD TO AT LEAST MONTGOMERY. FOR NOW...WILL KEEP MOST PLACES DRY. EXPECT A WARM DAY WITH HIGHS IN THE MID TO UPPER 70S. FRIDAY NIGHT INTO SATURDAY...DEEPER MOISTURE AND UNSTABLE AIR WILL RETURN TO ALL AREAS AS DEWPOINTS RISE INTO THE LOWER 60S THANKS TO INCREASING SOUTH WINDS. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE HEAT OF THE DAY ON SATURDAY. SOME OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. SUNDAY...HIGH PRESSURE BUILDING IN AND SLIGHTLY DRIER AIR IS FORECAST TO MOVE IN. AGAIN...EXPECT A WARM DAY UNDER PARTLY SUNNY SKIES. HIGHS COULD APPROACH 80 IN SOME LOCATIONS. ON MONDAY...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH THE APPROACH OF A COLD FRONT. MODELS ARE IN GOOD AGREEMENT IN BRINGING A COLD FRONT THROUGH DURING THE AFTERNOON AND EVENING HOURS. THOUGH WINDS AND DYNAMICS ARE WEAKER WITH THIS FRONT THAN THE CURRENT SYSTEM AFFECTING THE AREA...FORECAST INSTABILITY IS HIGHER. WILL DEFINITELY HAVE TO WATCH THIS SYSTEM. TUESDAY AND BEYOND...DRY AND COOLER WEATHER CAN BE EXPECTED WITH HIGH PRESSURE IN CONTROL. TEMPERATURES SHOULD BE AT OR SLIGHTLY BELOW NORMAL WITH HIGHS IN THE 60S AND LOWS AROUND 40. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 51 75 55 77 / 100 10 20 50 ANNISTON 54 76 58 77 / 100 10 20 50 BIRMINGHAM 54 76 61 77 / 80 10 20 50 TUSCALOOSA 50 79 60 79 / 50 10 20 50 CALERA 55 77 60 79 / 90 10 20 40 AUBURN 58 74 59 81 / 90 40 20 30 MONTGOMERY 57 77 59 80 / 100 30 20 30 TROY 61 76 60 81 / 90 60 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY IN EFFECT ALL LOCATIONS UNTIL MIDNIGHT. && MBS/91
Hazardous weather outlook, Mar 9, 1:30 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST THU MAR 9 2006 ALZ011>015-017>050-101230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS CENTRAL ALABAMA TODAY... ESPECIALLY BETWEEN THE HOURS OF 3 PM AND MIDNIGHT. THE STORM PREDICTION CENTER HAS PLACED AREAS FROM ONEONTA...BIRMINGHAM... AND DEMOPOLIS WESTWARD UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS...WHILE THE REMAINDER OF CENTRAL ALABAMA IS UNDER A SLIGHT RISK. A SQUALL LINE WILL ENTER THE STATE AROUND 300 PM CST AND CONTINUE TRACKING EAST ACROSS BIRMINGHAM AROUND 500 PM CST...ANNISTON AT 600 PM CST...AND MONTGOMERY AROUND 700 PM. THE MAIN HAZARDS WITH THIS SQUALL LINE WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH... HAIL UP TO THE SIZE OF NICKELS...AND POSSIBLY A FEW ISOLATED TORNADOES. EVEN BEFORE THE STORMS ARRIVE...WINDS WILL CONTINUE TO BE STRONG THIS AFTERNOON. SUSTAINED WINDS OVER 20 MPH ARE LIKELY...WITH GUSTS OVER 30 MPH. THESE WINDS SHOULD SUBSIDE BETWEEN 6 PM AND MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WITH A MOIST AND UNSTABLE AIRMASS CONTINUING OVER CENTRAL ALABAMA... STRONG THUNDERSTORMS MAY BE POSSIBLE SATURDAY AFTERNOON. MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT...AS A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONSIDER THEMSELVES ACTIVATED DUE TO THE SEVERE THUNDERSTORM THREAT THIS AFTERNOON AND EVENING. ACTIVATION MAY ALSO BE NECESSARY MONDAY NIGHT AS ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE. KNS/99
In the hours before
Special weather statement, Mar 9, 1:47 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 147 PM CST THU MAR 9 2006 ALZ011>015-017>050-100400- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 147 PM CST THU MAR 9 2006 ...SEVERE THUNDERSTORMS WITH STRAIGHT LINE WINDS EXPECTED THIS AFTERNOON AND TONIGHT... CONFIDENCE REMAINS HIGH FOR SEVERE THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN ALABAMA AROUND 3 PM. THE LINE WILL CONTINUE TO MOVE EASTWARD AND AFFECT AREAS ALONG THE INTERSTATE 65 CORRIDOR BETWEEN BETWEEN 5 AND 7 PM...AND THEN EAST ALABAMA BETWEEN 8 AND 11 PM. THE MAIN SEVERE WEATHER THREAT IS STRONG DAMAGING WINDS WITHIN THE SQUALL LINE...PERHAPS AS HIGH AS 70 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...WITH THE HIGHEST THREAT OF TORNADOES FROM THE CITIES OF ONEONTA...BIRMINGHAM...CENTREVILLE...AND DEMOPOLIS WESTWARD TO THE STATE LINE. SEVERE WEATHER IS EMINENT AND EVERYONE ACROSS CENTRAL ALABAMA SHOULD BE PREPARED. KEEP THE SEVERE WEATHER THREAT IN MIND WHEN MAKING THEIR PLANS FOR TONIGHT. TAKING THE TIME NOW...TO FINALIZE YOUR SEVERE WEATHER PREPAREDNESS PLAN...COULD SAVE YOUR LIFE LATER...WHEN EVERY SECOND COUNTS.
Local storm report, Mar 9, 2:48 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND DMG SULLIGENT 33.89N 88.13W
03/09/2006 LAMAR AL EMERGENCY MNGR
TREES DOWN ON RIVER RD DUE TO NON THUNDERSTORM WIND GUST
OF ESTIMATED TO 40 MPH.
&&
80Special weather statement, Mar 9, 2:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 PM CST THU MAR 9 2006 ALZ011-012-022-030-092145- LAMAR-MARION-PICKENS-SUMTER- 258 PM CST THU MAR 9 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...PICKENS...LAMAR AND MARION COUNTIES UNTIL 345 PM CST... ...WINDS UP TO 65 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 31 MILES NORTHWEST OF BEXAR TO 37 MILES WEST OF MEMPHIS...MOVING NORTHEAST AT 55 MPH. THE POTENTIALLY SEVERE THUNDERSTORMS WILL CROSS THE MISSISSIPPI ALABAMA STATE LINE BETWEEN 3:30 AND 4:00 PM. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STAY TUNED FOR POTENTIAL WARNING ISSUANCE WITHIN THE HOUR.
Special weather statement, Mar 9, 3:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 319 PM CST THU MAR 9 2006 ALZ013>015-023-031-032-039-092300- FAYETTE-GREENE-HALE-MARENGO-TUSCALOOSA-WALKER-WINSTON- 319 PM CST THU MAR 9 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...HALE...GREENE... TUSCALOOSA...FAYETTE...WALKER AND WINSTON COUNTIES UNTIL 500 PM CST... ...WINDS UP TO 65 MILES AN HOUR ARE POSSIBLE FROM APPROACHING LINE OF THUNDERSTORMS... AT 317 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER EXTREME EASTERN MISSISSIPPI...MOVING EAST AT 50 MPH. THIS LINE WILL MOVE INTO WESTERN ALABAMA BETWEEN 330 AND 430 PM. THIS LINE OF SEVERE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS...KNOCKING DOWN NUMEROUS TREES. STAY TUNED FOR WARNINGS AS THESE STORMS GET CLOSER TO THESE COUNTIES. 03
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:13 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion, Pickens | 62 min |
| Mar 9, 3:28 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 62 min |
| Mar 9, 3:56 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 64 min |
| Mar 9, 4:03 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 57 min |
| Mar 9, 4:06 PM CST | Tornado Warning | BMX | Marion | 16 min |
| Mar 9, 4:11 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 46 min |
| Mar 9, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Greene | 66 min |
| Mar 9, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 21 min |
| Mar 9, 5:06 PM CST | Severe Thunderstorm Warning | BMX | Hale | 39 min |
| Mar 9, 5:19 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| Mar 9, 5:38 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 52 min |
| Mar 9, 5:38 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 52 min |
| Mar 9, 5:45 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.